Case Report Links Terlipressin Therapy to Hyponatremia

Share this content:
A case report suggests that terlipressin can induce hyponatremia.
A case report suggests that terlipressin can induce hyponatremia.

(HealthDay News) — Terlipressin therapy can induce hyponatremia, according to a case report published online in the Journal of Clinical Pharmacy and Therapeutics.

Y. Huang, MD, from the Huazhong University of Science and Technology in Wuhan, China, and colleagues reported one case of stubborn hyponatremia induced by long-term (21-day) terlipressin therapy in a 41-year-old male.

The researchers describe the case of a man who was considered to have variceal rebleeding and who received the recommendation of endotherapy and surgery. He refused and received intensive internal treatment, including terlipressin for alleviating vasodilation of the splanchnic vascular bed. 

The patient's serum sodium level decreased the second day after terlipressin initiation and continued decreasing. The drug was stopped on the 21st day of therapy; over the next 3 days the patient's serum sodium concentration increased and urine volume returned to normal. In addition, symptoms of encephalopathy disappeared.

"Although terlipressin is an effective treatment for variceal bleeding with or without endotherapy, it may cause hyponatraemia or even encephalopathy," the researchers wrote. "Clinicians should be alert to this risk. Prospective studies of the optimum duration for terlipressin therapy are required."

Reference

  1. Huang Y, Wang M, Wang J. Hyponatraemia induced by terlipressin: a case report and literature review. J Clin Pharm Ther. 2015;doi:10.1111/jcpt.12335.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus